Syntactic Complexity of Bifix-Free Languages

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10329)

Abstract

We study the properties of syntactic monoids of bifix-free regular languages. In particular, we solve an open problem concerning syntactic complexity: We prove that the cardinality of the syntactic semigroup of a bifix-free language with state complexity n is at most \((n-1)^{n-3}+(n-2)^{n-3}+(n-3)2^{n-3}\) for \(n \geqslant 6\). The main proof uses a large construction with the method of injective function. Since this bound is known to be reachable, and the values for \(n \leqslant 5\) are known, this completely settles the problem. We also prove that \((n-2)^{n-3} + (n-3)2^{n-3} - 1\) is the minimal size of the alphabet required to meet the bound for \(n \geqslant 6\). Finally, we show that the largest transition semigroups of minimal DFAs which recognize bifix-free languages are unique up to renaming the states.

References

  1. 1.
    Berstel, J., Perrin, D., Reutenauer, C.: Codes and Automata. Cambridge University Press, Cambridge (2009)CrossRefMATHGoogle Scholar
  2. 2.
    Brzozowski, J.A.: Quotient complexity of regular languages. J. Autom. Lang. Comb. 15(1/2), 71–89 (2010)MATHGoogle Scholar
  3. 3.
    Brzozowski, J.A.: In search of the most complex regular languages. Int. J. Found. Comput. Sci. 24(6), 691–708 (2013)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Brzozowski, J.A., Li, B.: Syntactic complexity of \(R\)- and \(J\)-trivial languages. Int. J. Found. Comput. Sci. 16(3), 547–563 (2005)CrossRefGoogle Scholar
  5. 5.
    Brzozowski, J.A., Li, B., Liu, D.: Syntactic complexities of six classes of star-free languages. J. Autom. Lang. Comb. 17, 83–105 (2012)MathSciNetMATHGoogle Scholar
  6. 6.
    Brzozowski, J.A., Li, B., Ye, Y.: Syntactic complexity of prefix-suffix-, bifix-, and factor-free regular languages. Theoret. Comput. Sci. 449, 37–53 (2012)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Brzozowski, J., Szykuła, M.: Upper bounds on syntactic complexity of left and two-sided ideals. In: Shur, A.M., Volkov, M.V. (eds.) DLT 2014. LNCS, vol. 8633, pp. 13–24. Springer, Cham (2014). doi:10.1007/978-3-319-09698-8_2 Google Scholar
  8. 8.
    Brzozowski, J.A., Szykuła, M.: Large aperiodic semigroups. Int. J. Found. Comput. Sci. 26(07), 913–931 (2015)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Brzozowski, J., Szykuła, M.: Upper bound on syntactic complexity of suffix-free languages. In: Shallit, J., Okhotin, A. (eds.) DCFS 2015. LNCS, vol. 9118, pp. 33–45. Springer, Cham (2015). doi:10.1007/978-3-319-19225-3_3 CrossRefGoogle Scholar
  10. 10.
    Brzozowski, J.A., Tamm, H.: Theory of átomata. Theoret. Comput. Sci. 539, 13–27 (2014)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Brzozowski, J., Ye, Y.: Syntactic complexity of ideal and closed languages. In: Mauri, G., Leporati, A. (eds.) DLT 2011. LNCS, vol. 6795, pp. 117–128. Springer, Heidelberg (2011). doi:10.1007/978-3-642-22321-1_11 CrossRefGoogle Scholar
  12. 12.
    Ferens, R., Szykuła, M.: Complexity of bifix-free languages. In: Carayol, A., Nicaud, C. (eds.) CIAA 2017. LNCS, vol. 10329, pp. 76–88. Springer, Cham (2017)Google Scholar
  13. 13.
    Holzer, M., König, B.: On deterministic finite automata and syntactic monoid size. Theoret. Comput. Sci. 327, 319–347 (2004)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Iván, S., Nagy-György, J.: On nonpermutational transformation semigroups with an application to syntactic complexity (2014). http://arxiv.org/abs/1402.7289
  15. 15.
    McNaughton, R., Papert, S.A.: Counter-free automata (M.I.T. Research Monograph No. 65). The MIT Press (1971)Google Scholar
  16. 16.
    Myhill, J.: Finite automata and representation of events. Wright Air Development Center Technical report, pp. 57–624 (1957)Google Scholar
  17. 17.
    Pin, J.E.: Syntactic semigroups. In: Rozenberg, G., Salomaa, A. (eds.) Handbook of Formal Languages, Volume 1 Word, Language, Grammar, pp. 679–746. Springer, Heidelberg (1997)Google Scholar
  18. 18.
    Szykuła, M., Wittnebel, J.: Syntactic complexity of bifix-free languages (2017). http://arxiv.org/abs/1604.06936
  19. 19.
    Yu, S.: State complexity of regular languages. J. Autom. Lang. Comb. 6, 221–234 (2001)MathSciNetMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Institute of Computer ScienceUniversity of WrocławWrocławPoland
  2. 2.David R. Cheriton School of Computer ScienceUniversity of WaterlooWaterlooCanada

Personalised recommendations